Dr. Roach: Earwax removal provoked tinnitus, or was it there all along?

Keith Roach
To Your Health

Dear Dr. Roach: I am a healthy 76-year-old woman, and over the years I’ve tended to accumulate earwax and periodically have it removed. The doctor used a slim vacuum, and the noise was very significant. Directly after that he gave me a hearing test, and I have hearing loss in my right ear.

Since that incident about two months ago, I have experienced tinnitus, which is debilitating and affecting my quality of life. The ear, nose and throat doctor suggested an MRI, which I decided not to have. I know this is not curable, and I know that there are methods to manage it. My question is, Do you think the decibel level of the vacuum exacerbated the tinnitus? The doctor said that because one of my ears was 100% impacted, I am noticing the tinnitus more now.

Dr. Keith Roach

— A.C.

Dear A.C.: I think your doctor is probably right, that you are noticing the tinnitus more now.

Tinnitus is most commonly due to hearing loss, from any cause. You are unlikely to experience long-lasting hearing damage from a short duration of a loud noise. A vacuum device, held right next to your eardrum, is very loud, up to 103 decibels. Hearing damage from acute noise exposure is likely to occur when a noise is greater than 120 dB. Had the doctor checked your hearing before cleaning your ear, I suspect it would have been worse than it is with the wax removed, but of course I cannot be sure.

Using an over-the-counter earwax remover prior to suctioning makes it a much easier procedure (and sometimes makes suctioning unnecessary).

Tinnitus that pulses in time to your heartbeat should always have further evaluation, as it might be due to an abnormal blood vessel in the brain, such as an aneurysm or fistula (abnormal connection from an artery to a vein).

Dear Dr. Roach: My wife keeps every medication ever prescribed. Some are over 10 years old. Can they deteriorate into something deadly, or do they just lose potency? I haven’t been able to get her to throw them out. I hope you can!

— R.D.

Dear R.D.: There is at least one drug, tetracycline, that over time can break down into a substance that can damage the kidney. However, there are few if any other reports of expired drugs being dangerous.

Some drugs are fairly quick to degrade over time. Insulin, nitroglycerine and liquid antibiotics really should be used before their expiration date.

Most other drugs remain pretty stable over time. The expiration date is one that the manufacturer guarantees it will be safe and effective. However, a study done by the Food and Drug Administration for the military showed that 90% of drugs were almost completely unchanged (and therefore safe to use) for 15 years after expiration. Some drugs have been proven to be stable for decades, if not a century or more, if stored in a cool and dark place.

The main concern I have is whether she is taking these medications appropriately. Many people save antibiotics. Don’t do that; finish your antibiotics. And don’t self-treat for what you think might be an infection. Prescription medicines are powerful and have risks, and your doctor should know when you are and aren’t taking them.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.